Alert archive / New Mexico / Wind Advisories in 2013

Wind Advisory 25, NWS Albuquerque, NM

May 4, 2013

NWS Albuquerque, NM issued this wind advisory at May 4, 2013, 3:32 PM MDT. It took effect at May 4, 2013, 9:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 4, 2013, 3:32 PM MDT (21:32 UTC)
In effect from
May 4, 2013, 9:00 PM MDT
Expired
May 5, 2013, 6:00 AM MDT
In force
9 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WWUS75 KABQ 042132
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
332 PM MDT SAT MAY 4 2013

...GUSTY CANYON WINDS DEVELOPING TONIGHT...

.A BACK DOOR COLD FRONT WILL SURGE WEST THROUGH THE CENTRAL MOUNTAIN
CHAIN TONIGHT AND CREATE A BURST OF GUSTY EAST WINDS BELOW CANYONS
OVER THE EAST SIDE OF THE ALBUQUERQUE METRO AREA. THE STRONGEST WIND
GUSTS ARE EXPECTED BETWEEN 1 AM AND 5 AM. WINDS WILL TAPER OFF AFTER
SUNRISE BUT STILL REMAIN BREEZY THROUGH THE MORNING HOURS.

NMZ519-050300-
/O.NEW.KABQ.WI.Y.0025.130505T0600Z-130505T1200Z/
ALBUQUERQUE METRO AREA-
332 PM MDT SAT MAY 4 2013

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MDT
SUNDAY. 

* LOCATION...ALBUQUERQUE METRO AREA...SPECIFICALLY FOCUSED IN
  AREAS BELOW TIJERAS CANYON...BEAR CANYON...JUAN TABO CANYON...
  AND HELLS CANYON.

* WINDS...EAST 25 TO 35 MPH WITH GUSTS UP TO 45 OR 50 MPH.

* TIMING...WINDS INCREASING AROUND MIDNIGHT AND PEAKING DURING THE
  PREDAWN HOURS BEFORE TAPERING OFF AFTER SUNRISE.

* VISIBILITY...LOCALLY REDUCED IN DUST PRONE AREAS.

* LOCAL IMPACTS...STRONG CROSS WINDS CAN BE EXPECTED ON INTERSTATE
  25 FROM NEAR BERNALILLO SOUTH TO ALBUQUERQUE AND ISLETA. LIGHT
  WEIGHT OBJECTS MAY BE BLOWN AROUND OR BECOME AIRBORNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD EXERCISE CAUTION WHILE TRAVELLING. SUDDEN GUSTS
OF WIND MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. EXTRA
ATTENTION SHOULD BE GIVEN TO CROSS WINDS.

&&

$$
1 follow-up statement
056 
WWUS75 KABQ 050248
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
848 PM MDT SAT MAY 4 2013

...GUSTY CANYON WINDS ACROSS THE RIO GRANDE VALLEY TONIGHT...

.A BACK DOOR COLD FRONT HAS PUSHED THROUGH THE CENTRAL MOUNTAIN
CHAIN THIS EVENING. GUSTY EAST WINDS BELOW CANYONS IN THE
ALBUQUERQUE METRO AREA WILL CONTINUE TO STRENGTHEN OVERNIGHT. THE
STRONGEST WINDS ARE EXPECTED BETWEEN MIDNIGHT AND 5 AM. WINDS
WILL TAPER OFF AFTER SUNRISE BUT STILL REMAIN BREEZY THROUGH THE
MORNING HOURS.

NMZ519-051200-
/O.EXT.KABQ.WI.Y.0025.130505T0300Z-130505T1200Z/
ALBUQUERQUE METRO AREA-
848 PM MDT SAT MAY 4 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM MDT SUNDAY...

* LOCATION...ALBUQUERQUE METRO AREA...SPECIFICALLY FOCUSED IN 
  AREAS BELOW TIJERAS CANYON...BEAR CANYON...JUAN TABO CANYON... 
  AND HELLS CANYON. 

* WINDS...EAST 25 TO 35 MPH WITH GUSTS UP TO 45 OR 50 MPH.

* TIMING...STRONG EAST CANYON WINDS WILL CONTINUE OVERNIGHT. WIND
  SPEEDS WILL PEAK DURING THE PREDAWN HOURS BEFORE TAPERING OFF
  AFTER SUNRISE.

* VISIBILITY...LOCALLY REDUCED IN DUST PRONE AREAS.

* LOCAL IMPACTS...STRONG CROSS WINDS CAN BE EXPECTED ON 
  INTERSTATE 25 FROM NEAR BERNALILLO SOUTH TO ALBUQUERQUE AND 
  ISLETA. LIGHT WEIGHT OBJECTS MAY BE BLOWN AROUND OR BECOME 
  AIRBORNE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD EXERCISE CAUTION WHILE TRAVELLING. SUDDEN GUSTS
OF WIND MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. EXTRA
ATTENTION SHOULD BE GIVEN TO CROSS WINDS.

&&

$$

34

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at May 4, 3:14 PM MDT, 18 minutes earlier.

Area forecast discussion, May 4, 3:14 PM MDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
314 PM MDT SAT MAY 4 2013

.DISCUSSION...
BELIEVE IT OR NOT...IT MIGHT ACTUALLY RAIN AGAIN IN NM SOON. FIRST
ORDER OF BUSINESS IS NEAR FREEZING TEMPS TONIGHT OVER THE NE PLAINS.
WILL NOT ISSUE ANY FREEZE HIGHLIGHTS SINCE ANY READINGS NEAR 32F WILL
ONLY LAST FOR AN HOUR OR TWO. HIGH CLOUDS ARE ALSO EXPECTED TO DEVELOP
OVERHEAD ESPECIALLY AFTER MIDNIGHT WHICH WILL MITIGATE RADIATIONAL
COOLING EFFECTS. ANOTHER BACK DOOR FRONTAL BOUNDARY WILL SLIDE SOUTH
DOWN THE PLAINS TONIGHT AS WELL AND INTO THE RIO GRANDE VALLEY AFTER
MIDNIGHT. A STRONG PRESSURE GRADIENT ALONG THE FRONT WILL ENHANCE
THRU GAPS AND CREATE A POTENTIALLY MODERATE TO STRONG EAST WIND FOR
AREAS BELOW CANYONS. STATISTICAL GUIDANCE NUMBERS INDICATE ADVISORY
LEVEL AND EVEN HIGH WINDS COULD IMPACT AREAS FROM ABQ SOUTH TO NEAR
SOCORRO TONIGHT. HI RES LOCAL WRF CROSS SECTION THRU TIJERAS CANYON
INDICATES CLASSIC GAP WIND SIGNATURE SO CONFIDENCE HIGH ENOUGH TO GO
FOR AN ADVISORY MIDNIGHT TO 6 AM.

THE LATEST SURFACE OBSERVATION NETWORK SHOWS A HEALTHY SURGE OF SE
FLOW DEVELOPING OVER NM AHEAD OF A DEEPENING TROUGH AXIS APPROACHING
FROM THE WEST AND THE ASSOCIATED SURFACE LOW DEEPENING OVER THE FOUR
CORNERS. WEAK MOISTURE ADVECTION WITHIN THIS FLOW HAS ALREADY BEGUN
OVER FAR SOUTHERN NM. THIS WILL CONTINUE THRU SUNDAY AS MID LEVEL
FLOW TAPS DEEPER MOISTURE OVER THE BAJA REGION. MODELS CONTINUE TO
SPIT OUT SOME VERY LIGHT PRECIP FROM THIS MOISTURE LATE TONIGHT AND
SUNDAY...BUT ONLY PLACED VIRGA/SPRINKLES IN THE FORECAST SINCE A LOT
OF MOISTENING STILL NEEDS TO TAKE PLACE BEFORE ANYTHING REACHES THE
GROUND. BY SUNDAY NIGHT HOWEVER MODELS HAVE REALLY COME INTO GOOD
AGREEMENT ON A WELL DEFINED UPPER WAVE SLIDING NE INTO NM WITH A
DECENT SLUG OF MOISTURE AND INSTABILITY THROUGH MONDAY.

RAISED POPS TO LIKELY FOR A LARGE AREA OF THE NORTHERN AND CENTRAL
HIGH TERRAIN AND THE CENTRAL HIGH PLAINS MONDAY. HPC PROBABILISTIC
QPF VALUES FOR AMOUNTS GREATER THAN 0.10 ARE HIGHER THAN ANYTHING WE
HAVE SEEN IN QUITE SOME TIME. A DRY PUNCH WORKING INTO THE BACK SIDE
OF THE WAVE AND SURFACE CONVERGENCE ALONG THE REMNANT BACK DOOR FRONT
WILL FORCE AN ARC OF WETTING RAINFALL FROM ABOUT ROSWELL NORTH AND
WEST TO THE SANDIAS...SANTA FE...AND ALL OF THE NORTHERN MTS BETWEEN
SUNRISE MONDAY AND LATE MONDAY AFTERNOON. INSTABILITY PARAMETERS AND
SUFFICIENT MOISTURE SUGGEST THERE WILL BE STORMS...OF WHICH A COUPLE
COULD BE STRONG OVER THE CENTRAL HIGH PLAINS.

A SERIES OF WEAK RIPPLES WILL THEN MOVE QUICKLY NE OVER THE AREA
TUESDAY/WEDNESDAY BEFORE A MORE SIGNIFICANT PIECE OF ENERGY SLIDES
VERY SLOWLY EAST OVER NORTHERN NM THURSDAY/FRIDAY. THIS WILL KEEP A
SEVERAL DAY PERIOD FOR SHOWER CHANCES IN THE FORECAST OVER THE
NORTHERN HIGH TERRAIN. THIS WAVE THEN SLOWS AND HOOKS UP WITH YET
ANOTHER WAVE APPROACHING FROM THE BAJA TO PRODUCE A POTENTIALLY
WIDESPREAD AREA OF PRECIP FOR THE WEEKEND. FINGERS ARE CROSSED.

GUYER

&&

.FIRE WEATHER...
MAIN NEAR TERM CONCERNS ACROSS NORTH AND CENTRAL NM WILL BE STRONG
EAST TO SE WINDS DEVELOPING THROUGH AND BELOW GAPS IN CENTRAL MTN
CHAIN INTO CENTRAL VALLEYS AS SURFACE HIGH PRESSURE BECOMES BETTER
ESTABLISHED IN FAR EASTERN NM AND WEST TX. IT LOOKS LIKE ONSET
SHOULD VARY FROM ABOUT 01Z TO ABOUT 05Z FROM NORTH TO SOUTH ACROSS
THE VALLEY WITH EARLIER ONSET IN UPPER RIO GRANDE VALLEY...LATER IN
THAT RANGE ACROSS LOWER VALLEY. ANY UPTICK IN DEWPOINTS/MOISTURE
WILL BE PRETTY MARGINAL TONIGHT WITH ONLY POOR TO FAIR RH RECOVERY
IN ALL ZONES. STRONGEST GAP WINDS LIKELY TO BE THE USUAL
SUBJECTS...ABQ METRO...STRONGEST BELOW TIJERAS CANYON...AND FAVORED
AREAS SOUTHWARD AND BELOW LOWER GAPS. SUSTAINED SPEEDS MAY WELL
REACH 20 TO 30 MPH...IF NOT A BIT HIGHER...WITH GUSTS BETWEEN 30 AND
45 MPH.

MID LEVEL MOISTURE TO INCREASE SOME FROM THE SOUTHWEST UNDER A RIDGE
ALOFT ON SUN. THIS MAY HELP PRODUCE SOME ISOLATED AND ALMOST
ENTIRELY DRY SHOWER AND THUNDERSTORM ACTIVITY. AS ALWAYS BE ALERT
FOR BRIEF EPISODES OF STRONG GUSTY WINDS NEAR THIS ACTIVITY. ANY GAP
WINDS WOULD LIKELY SUBSIDE BEFORE NOON SUN AS SOUTH TO SOUTHEAST
FLOW WITH MODERATE SPEEDS WILL THEN DEVELOP. AFTERNOON TEMPERATURES
SUNDAY WILL RANGE FROM NEAR TO AROUND 5 DEGREES LOWER THAN THIS
AFTN.

SUN NIGHT AND MONDAY A SIGNIFICANT LOW PRESSURE DISTURBANCE WILL BE
EJECTED TOWARD NM. THIS WILL BRING IN SOME FAIRLY MODEST LOW TO MID
LEVEL MOISTURE FROM THE SOUTHWEST WHILE A SURFACE RETURN FLOW
ATTEMPTS TO DEVELOP FROM THE GULF OF MEXICO INTO WEST TX AND EASTERN
NM. SPOTTY WETTING SHOWERS AND STORMS...WITH STILL A FEW WET/DRY
HYBRID STORMS POSSIBLE...ARE EXPECTED INTO THE DAYTIME MONDAY WITH
TEMPERATURES TRENDING SLIGHTLY LOWER IN MORE CLOUD COVER AND PRECIP.
THE AMOUNT OF CLOUDINESS ATTENDING THIS SYSTEM WILL LIKELY LESSEN
SOMEWHAT THE NUMBER OF STORMS OR AT LEAST DECREASE THEIR LIGHTNING
FREQUENCY...BUT AT LEAST SOME LIGHTNING STRIKES SHOULD BE EXPECTED.

BEYOND MONDAY...UNCERTAINTY IN THE FORECAST INCREASES. FORECAST
ELEMENTS WILL DEPEND ON THE TRACK AND SPEED OF THE AFOREMENTIONED
UPPER LOW OFF THE CA COAST. THIS PATTERN WILL KEEP SOME SHOWERS AND
STORMS IN THE EXTENDED FORECAST...GENERALLY FAVORING THE NORTHERN
AND WESTERN ZONES UNLESS THAT LOW...OR MORE LIKELY...A FOLLOWUP
SYSTEM...TRACKS FARTHER SOUTH ACROSS NM. THE LACK OF STRONG UPPER
LEVEL JET OR GRADIENT ALOFT SHOULD MITIGATE ANY SIGNIFICANT WIND
EVENTS...THOUGH OF COURSE ANY CONVECTION WILL BRING SHORT TERM GUSTY
WIND POTENTIAL.

43

&&

.AVIATION...
18Z TAF CYCLE
LIGHT TO...MORE LOCALLY...MODERATE BREEZES THROUGH THE AFTERNOON
OVER NORTH AND CENTRAL NM WITH NO AVIATION HAZARDS OF ANY
SIGNIFICANCE EXPECTED. AREAS OF MID TO HIGH LEVEL CLOUDS WILL
CONTINUE ACROSS MAINLY CENTRAL SECTIONS THIS AFTERNOON AND THEN
INCREASE SOMEWHAT ACROSS MOST OF THE REST OF FCST AREA THIS
EVENING. HOWEVER...PRECIPITATION WILL STILL BE ABSENT FROM THE
AREA. BETWEEN ROUGHLY 01Z AND 04Z...EXPECT EAST AND SOUTHEAST
WINDS THROUGH GAPS AND CANYONS OF THE CENTRAL MOUNTAIN CHAIN...
LEADING TO GUSTY AND ACCELERATED WINDS THERE AND INTO THE RIO
GRANDE VALLEY. IMPACTED AIRPORTS WILL INCLUDE ABQ AND SAF...THE
FORMER SEEING SUSTAINED WIND SPEEDS REACHING BETWEEN 20 AND 30 KTS
MID EVENING ON...POSS GUSTING TO BETWEEN 35 AND 45 KTS...WHILE THE
LATTER SHOULD BE ABOUT 5 TO 10 KTS LOWER THAN ABQ. THERE IS SOME
POTENTIAL FOR PERIODIC BLOWING DUST MAINLY IN THE ABQ VCNTY WHEN
THE WINDS ARE AT THERE STRONGEST...MOST LIKELY BETWEEN 05Z AND
11Z. AVIATION WEATHER WARNING FOR ABQ MAY BE WARRANTED THIS
EVENING AND OVERNIGHT.

43

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  45  76  49  67 /   0   0  10  40
DULCE...........................  31  69  38  56 /   0   5  20  70
CUBA............................  34  69  40  61 /   0   5  10  60
GALLUP..........................  35  71  42  65 /   0   5  10  30
EL MORRO........................  31  67  36  61 /   0   5  20  30
GRANTS..........................  38  72  44  66 /   0   5  10  40
QUEMADO.........................  42  69  43  65 /   0   5  20  20
GLENWOOD........................  34  76  43  76 /   0   0  10  10
CHAMA...........................  32  62  37  52 /   5  10  20  80
LOS ALAMOS......................  38  64  47  58 /   0   5   5  60
PECOS...........................  37  60  43  54 /   0   5   5  70
CERRO/QUESTA....................  32  66  38  58 /   5  10  10  60
RED RIVER.......................  28  54  34  47 /   5  20  20  80
ANGEL FIRE......................  25  59  31  51 /   5  10  20  80
TAOS............................  35  66  38  59 /   0   5   5  60
MORA............................  30  58  40  52 /   0   5   5  70
ESPANOLA........................  38  71  44  62 /   0   0   0  40
SANTA FE........................  42  65  45  59 /   0   0   5  60
SANTA FE AIRPORT................  44  69  44  62 /   0   0   5  50
ALBUQUERQUE FOOTHILLS...........  50  71  50  65 /   0   0   5  40
ALBUQUERQUE HEIGHTS.............  53  75  53  69 /   0   0   0  40
ALBUQUERQUE VALLEY..............  51  76  52  70 /   0   0   0  30
ALBUQUERQUE WEST MESA...........  47  78  52  69 /   0   0   0  30
LOS LUNAS.......................  49  77  52  71 /   0   0   0  30
RIO RANCHO......................  46  77  52  69 /   0   0   0  40
SOCORRO.........................  50  80  53  79 /   0   0   0  20
SANDIA PARK/CEDAR CREST.........  41  70  47  64 /   5   5  10  60
TIJERAS.........................  43  72  49  66 /   0   5   5  50
MORIARTY/ESTANCIA...............  40  67  46  61 /   0   0   5  50
CLINES CORNERS..................  35  65  42  58 /   0   0   5  50
GRAN QUIVIRA....................  43  71  48  64 /   5   5   5  40
CARRIZOZO.......................  45  73  49  72 /   5   5   5  30
RUIDOSO.........................  38  65  43  64 /   5   5   5  50
CAPULIN.........................  30  59  40  56 /   0   5   5  30
RATON...........................  32  61  38  56 /   0   5   5  30
SPRINGER........................  34  61  40  56 /   0   5   5  40
LAS VEGAS.......................  30  61  40  54 /   0   5   5  50
CLAYTON.........................  33  62  42  63 /   0   0   5  30
ROY.............................  35  59  43  57 /   0   0   5  40
CONCHAS.........................  38  68  46  62 /   0   0   0  40
SANTA ROSA......................  37  69  47  63 /   0   0   5  50
TUCUMCARI.......................  38  70  47  64 /   0   0   0  30
CLOVIS..........................  39  70  45  64 /   0   0   0  30
PORTALES........................  39  72  46  65 /   0   0   0  30
FORT SUMNER.....................  42  71  49  68 /   0   0   0  50
ROSWELL.........................  44  75  52  76 /   0   0   0  30
PICACHO.........................  42  71  48  73 /   0   0   5  40
ELK.............................  39  68  45  70 /   0   0   5  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM MDT SUNDAY FOR THE
FOLLOWING ZONES...NMZ519.

&&
Hazardous weather outlook, May 4, 5:28 AM MDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
528 AM MDT SAT MAY 4 2013

NMZ501>540-051200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
528 AM MDT SAT MAY 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

11

Nearby

Wind Advisories in New Mexico, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.